Arkansas, 2014

Hail and Damaging Winds in Arkansas, April 24, 2014

April 24, 2014 · NWS LZK · 22 events in 12 counties and zones

One round of thunderstorms affected western Arkansas during the morning of the 24th. These thunderstorms moved eastward into eastern Arkansas by afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$102,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

One round of thunderstorms affected western Arkansas during the morning of the 24th. These thunderstorms moved eastward into eastern Arkansas by afternoon. Another round of storms developed in western Arkansas during the afternoon and moved to the southeast, exiting the state by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 24, 5:56 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 24, 5:56 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
656 AM CDT THU APR 24 2014

.AVIATION...

A WARM FRONT WILL MOVE THROUGH ARKANSAS THIS MORNING. A COLD FRONT
WILL THEN MOVE THROUGH THE STATE THIS AFTERNOON AND EVENING.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY AND SOME COULD BE
STRONG TO SEVERE. SOUTH WINDS WILL INCREASE AND BECOME SOUTHWEST
THIS AFTERNOON AND WEST TONIGHT. WIND GUSTS TO 30 MPH ARE
EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 521 AM CDT THU APR 24 2014/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT
THE NEAR TERM WILL BE ACTIVE...STARTING WITH TODAY.
A COLD FRONT WILL PUSH INTO ARKANSAS FROM THE PLAINS
THIS AFTERNOON. THE UPPER LEVEL FEATURE ASSOCIATED WITH THE FRONT
WILL PROVIDE COLDER AIR ALOFT...AND THIS WILL BUILD OVER SURFACE
TEMPERATURES IN THE 70S/LOWER 80S. THE ATMOSPHERE WILL BECOME
QUITE UNSTABLE...WITH SCATTERED TO NUMEROUS THUNDERSTORMS IN THE
FORECAST.

THE TIMING OF THIS EVENT IS ALMOST PERFECT FOR SEVERE
WEATHER. STORMS WILL FIRE UP DURING PEAK HEATING...ESPECIALLY
FROM CENTRAL INTO EASTERN SECTIONS OF THE STATE. GIVEN
THIS...ADDED SEVERE WORDING TO THE FORECAST. WHILE SOME
WARNINGS WILL LIKELY BE ISSUED...THIS IS NOT EXPECTED TO
BE AN OUTBREAK OF SEVERE STORMS.

THIS WILL NOT BE A BIG RAINMAKER EITHER. QUARTER TO THREE
QUARTER INCH AMOUNTS ARE EXPECTED ACROSS THE NORTHERN AND
EASTERN COUNTIES...WITH LOCALLY OVER AN INCH. TENTH TO A
QUARTER INCH AMOUNTS WILL BE MORE COMMON TO THE SOUTH/WEST...
WITH NO RAIN AT ALL IN PLACES.

BREEZY SOUTH/SOUTHWEST WINDS WILL APPROACH LAKE WIND ADVISORY
CRITERIA TODAY. WINDS WILL BE STRONGEST OVER THE DELTA THIS
AFTERNOON AHEAD OF THE FRONT. WINDS WILL SHIFT TO THE WEST AND
NORTHWEST TONIGHT AND WILL DECREASE.

THE AFOREMENTIONED FRONT WILL EXIT THE REGION TO THE SOUTH/EAST
TONIGHT...WITH MOST RAIN ENDING BEFORE MIDNIGHT. IT WILL BE
SLIGHTLY COOLER AT NIGHT GIVEN DRIER AIR/RADIATIONAL COOLING
BEHIND THE FRONT. THERE WILL NOT BE MUCH CHANGE DURING THE DAYTIME...
WITH DRY/WARM CONDITIONS FRIDAY/SATURDAY.

PHASE TWO OF THIS ACTIVE PERIOD WILL UNFOLD ON SUNDAY. A POWERFUL
STORM SYSTEM WILL MOVE INTO THE MIDDLE PART OF THE COUNTRY. AT THE
SURFACE...A STRONG SURFACE LOW WILL BE OVER THE CENTRAL
PLAINS...WITH A COLD FRONT EXTENDING SOUTHWARD THROUGH CENTRAL
KANSAS AND CENTRAL OKLAHOMA. STORMS SHOULD EXPLODE AHEAD OF THE
FRONT IN THE WESTERN HALF OF ARKANSAS DURING THE AFTERNOON...AND
WILL SPREAD FARTHER EAST AT NIGHT.

THE SUNDAY EVENT COULD VERY WELL BE A SEVERE WEATHER OUTBREAK.
ALSO...THERE IS MUCH MORE POTENTIAL FOR AREAS OF HEAVY RAIN. WOULD
NOT BE SURPRISED TO HAVE TWO TO THREE INCH AMOUNTS OR MORE.

LONG TERM...MONDAY THROUGH WEDNESDAY
A LARGE UPPER LOW PRESSURE SYSTEM WILL BE CENTERED OVER THE PLAINS
TO BEGIN THE LONG TERM PERIOD. AS AN UPPER RIDGE BUILDS OVER THE
WEST COAST TUESDAY AND WEDNESDAY...THE UPPER LOW WILL WOBBLE OVER
THE MIDWEST BUT AFFECT MUCH OF THE EASTERN U.S.

A COLD FRONT WILL BE ENTERING WESTERN ARKANSAS MONDAY MORNING. THERE
WILL BE GOOD CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY
MORNING...THEN DECREASING WEST TO EAST IN THE AFTERNOON. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE...AND HEAVY RAIN WILL BE
POSSIBLE. WILL KEEP SMALL CHANCES FOR SHOWERS IN FOR TUESDAY AND
WEDNESDAY AS SEVERAL SHORT WAVES WILL ROTATE AROUND THE UPPER LOW.
BEST RAIN CHANCES SHOULD BE IN THE NORTH CLOSER TO THE LOW. AFTER A
VERY WARM MONDAY AHEAD OF THE COLD FRONT...COOLER TEMPERATURES ARE
EXPECTED BEHIND THE FRONT TUESDAY AND WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     77  49  80  52 /  70  40   0  10
CAMDEN AR         82  56  83  53 /  50  20   0  10
HARRISON AR       72  47  79  51 /  80  30   0  10
HOT SPRINGS AR    78  53  81  53 /  50  20   0  10
LITTLE ROCK   AR  80  54  82  54 /  60  20   0  10
MONTICELLO AR     82  58  82  52 /  40  50   0  10
MOUNT IDA AR      77  50  81  53 /  50  10   0  10
MOUNTAIN HOME AR  73  47  80  51 /  80  40   0  10
NEWPORT AR        78  50  80  52 /  60  40   0  10
PINE BLUFF AR     82  56  81  53 /  50  40   0  10
RUSSELLVILLE AR   76  49  81  53 /  60  20   0  10
SEARCY AR         79  51  80  52 /  60  30   0  10
STUTTGART AR      81  54  81  54 /  50  40   0  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, Apr 24, 4:00 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU APR 24 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS TODAY AS A COLD
FRONT MOVES INTO THE STATE. CHANCES WILL INCREASE THROUGH THE DAY
AND DECREASE LATE THIS EVENING. SOME STORMS COULD BECOME STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE SEEN SUNDAY AND AGAIN
ON MONDAY AS A STRONG STORM SYSTEM APPROACHES THE STATE. GIVEN THE
TIME OF YEAR...AND WITH WARM TEMPERATURES OVER THE WEEKEND...SOME
STRONG TO SEVERE THUNDERSTORMS LOOK POSSIBLE BOTH DAYS. WHILE IT IS
TOO EARLY TO DISCUSS THE SPECIFICS INCLUDING TIMING AND EXTENT OF
THE THREATS...THE THREAT FOR SEVERE WEATHER IS BECOMING MORE
POSSIBLE LATE THIS WEEKEND INTO EARLY NEXT WEEK.

THE THREAT FOR FLASH FLOODING AND EVEN RIVER FLOODING LOOKS TO
ALSO INCREASE AS MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THROUGH EARLY NEXT WEEK. RESIDENTS SHOULD MONITOR THE
LATEST OUTLOOKS AND FORECASTS IN THE COMING DAYS AS DETAILS
REGARDING THE INCREASED HAZARDOUS WEATHER THREAT BECOME MORE
CLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

In the hours before

Special weather statement, Apr 24, 8:42 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
942 AM CDT THU APR 24 2014

ARZ037-040-041-241510-
MONTGOMERY AR-POLK AR-SCOTT AR-
942 AM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTT...NORTHERN POLK
AND WESTERN MONTGOMERY COUNTIES UNTIL 1015 AM CDT...

AT 940 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
LAKE WILHELMINA TO 2 MILES SOUTHEAST OF HATFIELD...AND MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MENA...               VANDERVOORT...
  QUEEN WILHELMINA STATE PARK...
  POLK COUNTY FAIRGNDS...                     OPAL...
  MOUNTAIN FORK...      MENA INTERMOUNTAIN AIRPORT...
  MCCAULEY...           LAKE WILHELMINA...    LAKE MENA...
  HATFIELD...           CARDIFF...            BEAUCHAMP...
  BLACK FORK MOUNTAIN WILDERNESS...           CAMP PIONEER...
  SHADY GROVE...        Y CITY...             ROCKY...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3436 9447 3473 9446 3499 9380 3459 9384
      3432 9448 3436 9448
TIME...MOT...LOC 1442Z 244DEG 44KT 3465 9430 3447 9433

62

The radar

The Western Arkansas radar (KSRX), 80 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Polk

When
April 24, 9:03 AM CST
Where
Polk County, Mena
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.580, -94.230

Lightning struck a tree and a house in Mena. A small fire started in the house but was quickly extinguished. Power was knocked out for about 45 minutes at the hospital, nursing home, elementary school, and high school.

Hail, Garland

When
April 24, 11:59 AM CST
Where
Garland County, 0.93 mi S of Euclid Hgts
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.467, -93.019

Hail fell at the Hot Springs headquarters of the Arkansas State Police.

Hail, Hot Spring

When
April 24, 1:20 PM CST
Where
Hot Spring County, Bismarck
Measured
1 in hail
Reported by
Social Media
Coordinates
34.320, -93.170

Hail, Clark

When
April 24, 1:22 PM CST
Where
Clark County, 1.34 mi ENE of Ozan Point
Measured
1 in hail
Reported by
Social Media
Coordinates
34.240, -93.180

Hail fell at DeGray Lake.

Hail, Clark

When
April 24, 1:44 PM CST
Where
Clark County, Arkadelphia
Measured
0.75 in hail
Reported by
Social Media
Coordinates
34.120, -93.070

Lightning, Faulkner

When
April 24, 1:58 PM CST
Where
Faulkner County, 1.86 mi WSW of Enders
Injuries
6 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
35.306, -92.258

Six workers were injured by lightning at a gas well drilling site near Fairview Rd. and Herring Rd. They were all taken to the hospital, but the injuries were not believed to be life-threatening. Radar and lightning data indicated that one storm had moved through the area and had moved away, then a second storm moved into the area and produced the lightning that injured the workers. Both of the storms produced only a small number of cloud-to-ground lightning strikes.

Hail, Drew

When
April 24, 3:06 PM CST
Where
Drew County, Monticello
Measured
0.88 in hail
Reported by
Social Media
Coordinates
33.630, -91.800

Hail from penny to nickel size fell in the Monticello area.

Hail, Drew

When
April 24, 3:15 PM CST
Where
Drew County, 1 mi N of Lacey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.465, -91.850

Hail, Johnson

When
April 24, 3:35 PM CST
Where
Johnson County, 0.49 mi SW of Shady Grove
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.464, -93.525

Hail, Polk

When
April 24, 3:55 PM CST
Where
Polk County, 1 mi S of Mena
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.566, -94.230

Hail, Montgomery

When
April 24, 4:45 PM CST
Where
Montgomery County, 4.3 mi SSE of Alamo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.410, -93.450

Hail, Montgomery

When
April 24, 4:48 PM CST
Where
Montgomery County, 4.3 mi SSE of Alamo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.410, -93.450

Hail, Garland

When
April 24, 4:53 PM CST
Where
Garland County, 2.37 mi SSE of Meyers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.440, -93.330

Hail, Hot Spring

When
April 24, 4:56 PM CST
Where
Hot Spring County, 1.14 mi W of Oma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.380, -93.290

Hail, Hot Spring

When
April 24, 4:56 PM CST
Where
Hot Spring County, 1.14 mi W of Oma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.380, -93.290

Thunderstorm Wind, Garland

When
April 24, 4:58 PM CST
Where
Garland County, 2.44 mi SW of Fountain Lake (Unincorporated)
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.555, -93.010

Dozens of large trees and power lines were blown down on Park Ave. (Arkansas 7). It was many hours before the highway could be reopened. Ironically, on May 5, 2011, trees blew down on this same stretch of road, resulting in the death of a motorist.

Hail, Hot Spring

When
April 24, 5:24 PM CST
Where
Hot Spring County, Malvern
Measured
0.75 in hail
Reported by
Public
Coordinates
34.370, -92.800

Hail, Saline

When
April 24, 5:34 PM CST
Where
Saline County, Benton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.570, -92.580

Hail, Grant

When
April 24, 5:45 PM CST
Where
Grant County, Poyen
Measured
0.75 in hail
Reported by
Social Media
Coordinates
34.320, -92.630

Hail, Grant

When
April 24, 5:55 PM CST
Where
Grant County, Leola
Measured
1 in hail
Reported by
Social Media
Coordinates
34.170, -92.580

Thunderstorm Wind, Jefferson

When
April 24, 6:25 PM CST
Where
Jefferson County, 1.34 mi WSW of Sorrells
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.160, -92.090

A large tree was blown down, blocking U.S. 79.

Thunderstorm Wind, Lincoln

When
April 24, 6:50 PM CST
Where
Lincoln County, 0.26 mi NE of Tarry
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.072, -91.826

A large tree was blown down onto U.S. 425, blocking the highway. The tree fell on a vehicle, but its occupants were not injured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502928, 502929, 502931, 502932, 502933, 502939, 502941, 502942, 502945, 502946, 502949, 502950, 503067, 503068, 503069, 503070, 503071, 503072, 503073, 503074, 503075, 503076.